Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 21, NWS Buffalo, NY

February 18, 2025

NWS Buffalo, NY issued this small craft advisory at Feb 18, 2025, 7:44 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2025, 7:44 PM EST (00:44 UTC)
Expired
Feb 19, 2025, 4:00 AM EST
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

225 
WHUS71 KBUF 190044
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
744 PM EST Tue Feb 18 2025

LEZ020-040-041-190900-
/O.NEW.KBUF.SC.Y.0021.250219T0044Z-250219T0900Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
744 PM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo, and the Upper Niagara River and Buffalo Harbor.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-191000-
/O.CON.KBUF.SC.Y.0020.000000T0000Z-250219T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
744 PM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...West winds to 30 knots and waves 8 to 11 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-191000-
/O.CON.KBUF.SC.Y.0020.000000T0000Z-250219T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
744 PM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...West winds to 30 knots and waves 9 to 12 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-191000-
/O.CON.KBUF.SC.Y.0020.000000T0000Z-250219T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
744 PM EST Tue Feb 18 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 7 to 10 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 7 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
401 
WHUS71 KBUF 190914
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
414 AM EST Wed Feb 19 2025

LEZ020-040-041-191015-
/O.EXP.KBUF.SC.Y.0021.000000T0000Z-250219T0900Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
414 AM EST Wed Feb 19 2025

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

LOZ043-044-191715-
/O.EXT.KBUF.SC.Y.0020.000000T0000Z-250220T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
414 AM EST Wed Feb 19 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 4 to 7 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-191200-
/O.CON.KBUF.SC.Y.0020.000000T0000Z-250219T1200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
414 AM EST Wed Feb 19 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-191200-
/O.CON.KBUF.SC.Y.0020.000000T0000Z-250219T1200Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
414 AM EST Wed Feb 19 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 4:33 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 18, 4:33 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
433 PM EST Tue Feb 18 2025

.SYNOPSIS...
Heavy lake effect snow will continue south and southeast of Lake
Ontario through Wednesday morning. A weak low pressure wave
will bring a chance for light snow Thursday. Meanwhile a cold
air mass will remain in place this week, followed by a slight
warming trend for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Arctic airmass over the region through tonight, with 850 mb
temperatures around -20C. This will maintain plenty of over-lake
instability, and cyclonic flow aloft and periodic shortwaves will
provide ample synoptic moisture to produce lake effect snow. Subtle
upstream lake connections will also play a role in enhancing the
downstream lake snows.

Early this evening, radar shows the main lake effect band near the
south shores of Lake Ontario streaming across northern Cayuga and
southern Oswego counties. The band extends at least back across Lake
Huron with this moisture enhancement likely to support snowfall
rates of 2-3" per hour. In addition, winds gusting to 35 mph early
this evening will produce areas of blowing and drifting snow, and
localized whiteout conditions within the heaviest band.

Mesoscale guidance and wind fields suggest the band will meander
roughly in place through early this evening. After this, a slight
southward shift is expected late this evening and tonight. This is
when the band is most likely to impact far northern portions from
Orleans to Wayne counties, while it mainly drops south of Oswego
County. The band will remain intense during most of this time...
finally weakening Wednesday morning when an inversion gradually
lowers to 5k feet and cuts off the deeper moisture. However, it will
still be cold enough beneath the inversion to support some lake
snows throughout the day.

Additional snow accumulations from this afternoon through
Wednesday afternoon will peak across far northern Wayne/Cayuga
and far southern Oswego counties where an additional 12 to 18
inches are expected. An additional 6 to 10 inches is expected
across far northern Orleans and Monroe counties, with intense
snows remaining mainly north of downtown Rochester. Lower
confidence in Niagara County forecast, where far northern areas
could get clipped by 3 to 6 inches with little accumulation from
Niagara Falls to Lockport southward.

Elsewhere, it will continue to be very cold with below zero wind
chills lasting from this afternoon through Wednesday morning. Lows
tonight ranging from the single digits to as cold as 10 below
east of Lake Ontario. However winds will not be as elevated, so
wind chills will not be quite as cold as last night. Even so, it
will still be bitterly cold with wind chills 5 below to 15
below. Highs Wednesday will be in the teens, but it will be less
windy.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A potent midlevel trough and closed low will have its positively
orientated axis lying across the Great Lakes Wednesday night. This
trough and low will dive southeast and then east across the Ohio
Valley Thursday before pulling northeast into the northern Atlantic
Thursday night. Initially, ongoing lingering lake effect snow
southeast of Lake Ontario Wednesday night will become more
widespread as the mid-level low tracks east from Ohio to the
southern coast of New Jersey, height falls aloft and associated
synoptic moisture circulates around the low. Overall, expect a
couple of inches of snow, with lesser snowfall totals expected
across the North Country due to the greater distance from the low.

In the wake of the low, cold northwest flow combined with lingering
moisture will support a limited lake effect/upslope snow response
Thursday night.

Brief mid-level ridging wil build across the region Friday,
introducing warm and dry air into the region, thus resulting in the
lake effect snow showers to peter out and shift northeast of Lake
Ontario by Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The next broad longwave trough will move across northern Ontario and
dig south across Quebec over the weekend and linger through the
start of next week. With the longwave trough overhead, multiple
shortwaves will pass southeast across the region throughout the
period. PoPs remain on the lower side as there is poor agreement
amongst the long range guidance on the timing of this feature, as
well as a few weak shortwave ripples that will likely be embedded
within this trough. There are enough signals that a more potent
system may then descend on the area from the Upper Midwest later
Monday into Tuesday to warrant higher chances for precip.
Temperatures may warm enough by this point to lead to some rain or a
wintry mix, though confidence remains low in this potential.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Lake effect snow positioned southeast of Lake Ontario late this
afternoon, between KROC and KART. Lake snows may briefly clip
KROC/KIAG through Wednesday morning, but the heaviest snows will not
impact any TAF sites. Winds gusting to 30 knots this afternoon may
produce blowing snow with minor impacts to visibility.

Lake snows will weaken Wednesday morning but a lowering inversion
likely to lower cloud decks to MVFR at most locations.

Outlook...

Wednesday night...VFR.
Thursday...A chance of snow/associated MVFR/IFR.
Friday...MVFR improving to VFR.
Saturday and Sunday...VFR.

&&

.MARINE...
Elevated westerly flow in the wake of the departing low will
generate high-end small craft advisory conditions on both Lake
Ontario and Lake Erie through this evening. Winds will gradually
diminish tonight into Wednesday. Small craft headlines will drop off
tonight, but remain on Lake Ontario into Wednesday, as winds will
take a bit longer to diminish.

A period of elevated northwest winds will develop on Lake Ontario
Thursday night into Friday with marginal small craft conditions
developing.

Periods of 15-20 knots southwesterly winds are possible this weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 1 PM EST Wednesday for NYZ001.
     Lake Effect Snow Warning until 1 PM EST Wednesday for NYZ002-
     003.
     Lake Effect Snow Warning until 6 AM EST Wednesday for
     NYZ004>006.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ020-
         040-041.
         Small Craft Advisory until 7 PM EST this evening for
         LOZ030.
         Small Craft Advisory until 7 AM EST Wednesday for LOZ042-
         045.
         Small Craft Advisory until 10 AM EST Wednesday for LOZ043-
         044.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel
SHORT TERM...EAJ
LONG TERM...EAJ/PP
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Feb 18, 9:32 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
932 AM EST Tue Feb 18 2025

NYZ010>014-019>021-085-191445-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
932 AM EST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-191445-
Niagara-
932 AM EST Tue Feb 18 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A much colder airmass over the region and elevated winds will
produce wind chill values as low as 10 below zero tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-003-191445-
Orleans-Monroe-
932 AM EST Tue Feb 18 2025

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

A much colder airmass over the region and elevated winds will
produce wind chill values as low as 10 below zero tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-191445-
Lewis-
932 AM EST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-191445-
Wayne-Northern Cayuga-Oswego-
932 AM EST Tue Feb 18 2025

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-191445-
Jefferson-
932 AM EST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-191445-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
932 AM EST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-191445-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
932 AM EST Tue Feb 18 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 2:39 PM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Genesee, Livingston and 7 more55 hr

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.